Letter to the Editor:
To the Editor:
I am an anesthesiology resident at the Mayo Clinic in Rochester, MN. I had an experience I would like to submit, should your staff feel it is worth including in the Newsletter.
Reconstituting powdered medications (such as cefazolin or vecuronium) into solution for intravenous injection is part of every anesthesia provider’s daily practice. Utilizing large bore needles allows for quicker and easier mixing. However, a known hazard with this practice can easily go unnoticed—that of coring out a portion of a rubber-topped vial. This has been reported with the use of blunt safety tip needles by Riess et al.1 I had a similar case with a 15-gauge beveled needle. These particular needles are used by many in our operating rooms, and in this case one was used to reconstitute a vial of cefazolin. As a new anesthesia resident I was working with your call team during this weekend call case. After mixing up the vial and drawing the solution back into the syringe, one of the team members spotted a dark particle floating inside. On closer inspection, this turned out to be a portion of the rubber top.
This case suggests that large-bore beveled tip needles, as with blunt tip needles, are prone to coring and that vigilance should always be applied when drawing up and mixing medications. It may be wise, as an additional precaution, to employ anti-coring plastic cannulas with side eyelets rather than hollow bores.
Richard S. Herd, MD, Resident
- Riess ML, Strong T. Near-embolization of a rubber core from a propofol vial. Anesth Analg 2008;106:1020-1.